Alert archive / Michigan / Lake Effect Snow Warnings in 2006

Lake Effect Snow Warning 6, NWS Gaylord, MI

December 6, 200610 counties in Michigan

NWS Gaylord, MI issued this lake effect snow warning at Dec 6, 2006, 4:24 PM EST for 10 counties in Michigan. It took effect at Dec 7, 2006, 3:45 AM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2006, 4:24 PM EST (21:24 UTC)
In effect from
Dec 7, 2006, 3:45 AM EST
Expired
Dec 7, 2006, 11:05 PM EST
In force
19 hr
Issued by
NWS Gaylord, MI

Counties Alpena County, MI, Antrim County, MI, Benzie County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Presque Isle County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 43 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow warning went out at Dec 6, 11:50 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Dec 6, 11:50 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EST WED DEC 6 2006

.UPDATE...COLD FRONT IS WORKING ITS WAY ACROSS THE REGION AND HAD
CLEARED ALL BUT SOUTHEAST ZONES AS OF LATE MORNING. STRONG COLD AIR
ADVECTION BEHIND THIS FRONT WITH 850 MB TEMPERATURES FALLING THROUGH
THE AFTERNOON TO BETWEEN -17C FAR NORTHWEST TO -13C SOUTHEAST
(WHICH IS ABOUT A 7 TO 8 DEGREE DROPOFF FROM EARLIER THIS MORNING).
NORTHWEST FLOW LAKE EFFECT IS TAKING ITS TIME ORGANIZING AS OVER
LAKE INSTABILITY SLOWLY BUILDS BUT THIS SHOULD NOT BE A PROBLEM OVER
THE NEXT FEW HOURS. IN ADDITION...900-700 MB MOISTURE OF BETWEEN 50
AND 60 PERCENT EARLY ON INCREASES TO BETWEEN 70 AND 75 PERCENT BY
EVENING. OVERALL EXPECT AN INCH OR TWO OF ACCUMULATION TODAY ACROSS
FAVORED NW FLOW AREAS WITH SCATTERED SNOW SHOWERS ELSEWHERE. UPDATED
ZONES/GRIDS ALREADY OUT.

SULLIVAN

.PREV DISCUSSION...ISSUED 330 AM DEC 06

DISCUSSION...SFC TROUGH AND 500 MB SHORTWAVE ARE MOVING INTO THE
REGION WITH THE MAIN FOCUS ABOUT TO RUN OFF THE LAKE HURON
SHORELINE. THE MAIN CONCERN WILL BE WITH THE 1000-850 MB WIND SHIFT
THAT WILL START THE LAKE EFFECT SNOW SHOWERS.

TODAY...MODELS STILL HAVE SOME DISAGREEMENT WITH THE MOISTURE IN THE
850-700 MB LAYER. THE NAM WANTS TO DRY THINGS OUT FOR A SHORT TIME,
WHILE THE GFS REMAINS MOIST (>60%) FOR MOST OF THE DAY. TEMPERATURES
AT 850 MB FALL RAPIDLY DURING THE DAY WITH THE TEMPERATURES GOING
FROM -8C AT 12Z OVER LAKE MICHIGAN TO -16C BY 00Z. WITH THE SHIFTING
WINDS AND THE MOISTURE HOVERING AROUND 60% AND MODERATE TO WEAK
SYNOPTIC FORCING, AMOUNTS LOOKS LIKE THEY WOULD BE LIGHT TO
MODERATE. WITH THE HIGHER AMOUNTS HAPPENING AFTER 18Z AS THE
MOISTURE RETURNS AND THE LAKE EFFECT SNOW BANDS BEGIN TO ORGANIZE.
SO HAVE MAX AMOUNTS OF 2 TO 4 INCHES FOR THE TOTAL DAYTIME
ACCUMULATIONS. WINDS HAVE SUBSIDES, SO HAVE ENDED THE GALES THIS
MORNING AND WITH THE BREAK SNOW THIS MORNING, HAVE ENDED THE
ADVISORY.

LUTZ

TONIGHT AND THURSDAY...ONGOING LAKE EFFECT SNOW EVENT BECOMES BETTER
ORGANIZED AS 1000-850 MB FLOW TRIES TO SETTLES INTO A N/NW
TRAJECTORY ACROSS BOTH EASTERN LAKE SUPERIOR AND NRN LAKE MICHIGAN.
PLENTY OF OVER-LAKE INSTABILITY WILL AVAILABLE TO PROVIDE HEAT AND
MOISTURE FLUX FOR LAKE EFFECT SNOW PRODUCTION THRU THE ENTIRE
PERIOD. DELTA TS REMAIN IN THE LOW TO MID 20S. RH DURING EARLY
EVENING WILL ONLY BE AROUND 60 PCT...BUT WILL INCREASE TO 80-90 PCT
OVERNIGHT AND MOST OF THURSDAY BEFORE DECREASING TO AROUND 60 PCT
AGAIN TOWARD LATE THURSDAY AFTERNOON. INVERSION HEIGHTS WILL
INCREASE FROM AROUND 6500 FT THIS EVENING TO NEAR 10 KFT BY MIDDAY
THURSDAY IN RESPONSE TO THE ARRIVAL OF ANOTHER SHORT WAVE SWINGING
SE OUT OF CANADA INTO MICHIGAN LATE TONIGHT INTO THURSDAY. THIS
FEATURE WILL ENHANCE ONGOING LAKE EFFECT SNOW SHOWERS. PRIMARY
LIMITATION TO SNOW ACCUMULATION WILL BE SOME LIMITED SHIFTING OF LOW
LEVEL WIND TRAJECTORIES AS THIS SHORT WAVE MOVES THRU THE REGION.
STILL EXPECT LOCATIONS IN ERN UPR AND NW LOWER MICHIGAN TARGETED BY
N/NW FLOW WILL SEE THE MAJORITY OF ADDITIONAL SNOW ACCUMULATION.
ANTICIPATE ANOTHER 2 TO 4 INCHES FOR LOCATIONS ALONG AND WEST OF US
131 TONIGHT AND ANOTHER 2 TO 4 INCHES ON THURSDAY. ALSO EXPECT GUSTY
WINDS WILL CONTINUE TO CAUSE SOME BLOWING AND DRIFTING OF SNOW. MAY
NEED TO ISSUE A HEADLINE FOR THIS EVENT AS IT DRAWS CLOSER...BUT FOR
NOW WILL JUST ADVERTISE THE ABOVE AMOUNTS. REINFORCING SHOT OF COLD
LOW LEVEL AIR BEHIND THIS SHORT WAVE WILL RESULT IN LOWS DROPPING
WELL INTO THE TEENS...WITH HIGHS BARELY REACHING THE 20 DEGREE MARK
THURSDAY AFTERNOON.

THURSDAY NIGHT...LAKE EFFECT SNOW EVENT WILL CONTINUE INTO THE
EVENING...BUT WILL FINALLY SHOW SIGNS OF WINDING DOWN AS THE NIGHT
PROGRESSES AS LOW LEVEL WINDS BACK AND BECOME ANTICYCLONIC WITH THE
APPROACH OF SURFACE HIGH PRESSURE. INVERSION HEIGHTS DROP TO AROUND
4000 FT BY LATE EVENING AS 900-700 MB RH FALLS TO AROUND 25 PCT
OVERNIGHT. WILL MAINTAIN A CHANCE OF SNOW SHOWERS FOR THURSDAY
NIGHT...CONTINUING TO TARGET NW AND WESTERLY FLOW AREAS OF OUR CWA.
CAA AND SOME BREAKS DEVELOPING IN THE LOW LAKE EFFECT CLOUD COVER
WILL ALLOW TEMPS TO DROP TO BETWEEN 10 AND 15 DEGREES OVERNIGHT...
WITH SOME COLDER SPOTS EXPECTED.

NO CHANGES MADE TO THE REST OF THE FORECAST.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 6, 4:00 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EST WED DEC 6 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-071100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
400 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO IMPACT THE
SNOWBELT REGIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE EXPECTED THURSDAY AND
THURSDAY NIGHT...ESPECIALLY IN THE SNOWBELT REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, Dec 6, 12:21 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1221 PM EST WED DEC 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             KALKASKA                44.73N 85.18W
12/06/2006  M3.0 INCH        KALKASKA           MI   TRAINED SPOTTER

            12 HR TOTAL THRU 8 AM.

1200 PM     SNOW             SAULT STE. MARIE        46.48N 84.37W
12/06/2006  M4.0 INCH        CHIPPEWA           MI   TRAINED SPOTTER

            12 HR TOTAL THRU 8 AM.

1200 PM     SNOW             3 S GAYLORD             44.99N 84.67W
12/06/2006  M3.0 INCH        OTSEGO             MI   TRAINED SPOTTER

            24 HR TOTAL THRU 8 AM.

&&

SROZANSK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 4:24 PM ESTLake Effect Snow AdvisoryAPXAntrim, Kalkaska, Missaukee, Otsego11 hr

Nearby

Lake Effect Snow Warnings in Michigan, 2006Every lake effect snow warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.